South Dakota, 2009

Flooding in South Dakota, May 1 to 31, 2009

May 1 to 31, 2009 · NWS ABR · 2 events in 2 counties and zones

Snowmelt flooding on the James River continued throughout May across Brown and Spink counties. Although, the James River did fall some from it's late April crest and also fell below flood stage at Redfield on May 18th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Snowmelt flooding on the James River continued throughout May across Brown and Spink counties. Although, the James River did fall some from it's late April crest and also fell below flood stage at Redfield on May 18th. As a result, many roads, cropland, and pastureland remained flooded throughout May across Brown and Spink counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Apr 30, 7:41 PM CST, 4 hours 19 minutes earlier.

Area forecast discussion, Apr 30, 7:41 PM CST, 4 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
841 PM CDT THU APR 30 2009

.UPDATE...
THE MIXING LAYER CLOUDS EARLY THIS EVENING ARE EXPECTED TO SLOWLY
DISSIPATE THROUGH THE LATE EVENING AND EARLY MORNING HOURS. WE
SHOULD ALSO HAVE SOME MID AND HIGH LEVEL CLOUDS SPREAD INTO THE
FAR NORTHERN AND FAR SOUTHERN AREAS TONIGHT FROM SEPARATE UPPER
LEVEL SYSTEMS. WITH THE BREAK UP OF MOST OF THE CLOUDS...EXPECT
AN INVERSION TO FORM BRINGING A DROP OFF IN THE WINDS.
THUS...SHOULD SEE LOWS IN THE LOWER TO MID 30S BY MORNING AND
MAYBE AROUND 30 IN THE LOWEST AREAS IS POSSIBLE.

&&
.PREV DISCUSSION...
.SHORT TERM...TONIGHT THROUGH 12Z SUNDAY
BIGGEST CHALLENGE FACING THE NEAR TERM IS GOING TO BE TEMPS AND
CLOUDS THROUGH THE PERIOD.

NW FLOW PATTERN ALOFT REMAINS IN PLACE ACROSS THE UPPER MIDWEST.
CAA AT THE 850HPA LEVEL ALSO STAYS IN PLACE THROUGH FRIDAY MORNING
ACROSS THE CWA. WIDESPREAD SC DECK IN PLACE OVER THE REGION IS
EXPECTED TO DISSIPATE SHORTLY AFTER 00Z WITH LOSS OF DIURNAL
HEATING. GUSTY NORTHWEST WINDS WILL ALSO BEGIN TO RELAX WITH LOSS
OF DIURNAL HEATING. THERE HAVE BEEN SOME GUSTS THAT GOT CLOSE TO
ADVRY CRITERIA...SO NO ADVRY IS NEEDED FOR THE EVENING. WITH
CLEARING SKIES AND CAA...EXPECT TEMPS TO FALL TO NEAR FREEZING FOR
MOST PLACES. SFC GRADIENT REMAINS TIGHT ENOUGH TO KEEP AROUND 10
KTS OF WIND FOR MOST PLACES...HELPING TO KEEP A LITTLE MIXING
GOING. STILL NOT GOING TO BE SURPRISED TO SEE SOME FROST/FREEZING
TEMPS BY FRIDAY MORNING. DO FORESEE AN INCREASE IN CLOUDS ACROSS
THE FAR SWRN PART OF THE CWA...AS ANOTHER SHEARED WAVE MOVES
THROUGH THE MEAN FLOW ALOFT. THERE IS SOME MINIMAL 700HPA THETA-E
FORCING...BUT NOTHING SEEN AT THE 850HPA LEVEL AND BEST
FRONTOGENESIS STAYS SOUTH OF THE AREA...SO HAVE OPTED TO KEEP THE
FAR SWRN CWA DRY.

WITH PLENTY OF SUNSHINE EXPECTED FOR FRIDAY...AND RETURN OF WEAK
WAA PATTERN...TEMPS SHOULD BE A LITTLE WARMER THAN
TODAY...ALTHOUGH SLIGHTLY BELOW NORMALS FOR THE FIRST OF MAY.
WINDS WILL HAVE ALSO RELAXED A BIT FOR FRIDAY.

ONE POSSIBLE CONCERN FOR FRIDAY/FRIDAY EVENING IS THE CIRCULATION
NOW SHOWN IN THE WATER VAPOR IMAGES IN ALBERTA. THE MODELS ALL
AGREE ON DROPPING THIS FEATURE THROUGH THE MEAN TROF ACROSS THE
NRN PLAINS...DRAGGING A WEAK COLD FRONT INTO THE NORTHERN CWA
FRIDAY AFTERNOON/EVENING. GFS SHOWS 850HPA-500HPA LAPSE RATES
NEARING 8 DEGREES BY 00Z SATURDAY. THERE REALLY ISNT A TREMENDOUS
INCREASE IN LOW LEVEL SPEC HUMIDITIES...AND ALL OF THE LOW LAYER
OMEGA STAYS NORTH OF THE CWA. EXPECT TO SEE AN INCREASE IN CLOUD
COVER BUT HAVE KEPT GRIDS DRY ATTM.

SATURDAY WILL BE ANOTHER DAY DRIVEN BY WEAK WAA OVER THE
AREA AS AFOREMENTIONED COLD FRONT LIFTS BACK NORTH AS A WARM
FRONT. TEMPS SHOULD CONTINUE TO INCH CLOSER TO CLIMATOLOGICAL
NORMS FOR EARLY MAY. THIS BRIEF SHOT OF WAA IS AGAIN REPLACED BY A
WEAK CAA SATURDAY NIGHT AS THE FRONT AGAIN WOBBLES SOUTHWARD. MOISTURE
IS STILL FAIRLY SCANT WITH THESE FEATURES WITH THE AREA REMAINING
IN NW FLOW...WILL CONTINUE WITH DRY FIRST HALF OF THE WEEKEND FOR
THE CWA.

.LONG TERM...SUNDAY THROUGH THURSDAY
MODELS SHOW A SOMEWHAT PROGRESSIVE UPPER LEVEL FLOW PATTERN ACROSS
THE CONUS...AND THROUGHOUT THE EXTENDED. WITH THIS PROGRESSIVE
FLOW PATTERN...SEVERAL HARD TO TIME SHORT WAVES WILL TRAVERSE
ACROSS THE NORTHERN PLAINS. THE FIRST SHORT WAVE COMES ON MONDAY
AFTERNOON. THIS ACTUALLY APPEARS TO BE MORE OF AN OVER-RUNNING
EVENT WITH WESTERLY FLOW IN THE LOWER LEVELS BEHIND THE WAVE.
TEMPS AT H85 WARM FROM +6C TO +12C BY TUESDAY AFTERNOON. BEYOND
TUESDAY...MODEL BEGIN TO DIVERGE WITH THE ECMWF SHOWING A CLOSED
LOW AT H5 FORMING OVER MICHIGAN BY 12Z WEDNESDAY. THE GFS SHOWS
MORE OF AN OPEN TROF AND IS SLOWER AND FARTHER SOUTH. DUE TO THESE
DIFFERENCES...HAVE GONE WITH MOSTLY HPC GUIDANCE WITH A BLEND OF
THE LATEST MEX/GFS MODEL DATA.

&&

.AVIATION...
VFR MIXING LAYER CLOUDS OF 3500-6000 FEET THIS EVENING WILL SLOWLY
DISSIPATE THROUGH 07Z OR SO OVER ALL TAF SITES LEAVING MOSTLY
CLEAR SKIES OVERNIGHT. ON FRIDAY...AS THE MIXING LAYER DEEPENS
AGAIN THROUGH THE MORNING HOURS...VFR SCT-BKN 5000-8000 FOOT
CLOUDS WILL AGAIN FORM OVER ALL TAF SITES. ALONG WITH THE CLOUDS
WILL COME BREEZY WEST TO NORTHWEST WINDS AT 15 TO 20 KNOTS WITH
GUSTS TO 25 KNOTS AT TIMES.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

UPDATE...MOHR
SHORT TERM...HINTZ
LONG TERM...SD
AVIATION...MOHR

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Apr 30, 3:53 AM CST, 20 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
453 AM CDT THU APR 30 2009

SDZ006-018-011000-
BROWN-SPINK-
453 AM CDT THU APR 30 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST SOUTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

MAJOR TO RECORD FLOODING ALONG THE JAMES RIVER IS EXPECTED TO
CONTINUE FOR SEVERAL MORE WEEKS. FOR THE LATEST RIVER FLOODING
FORECAST INFORMATION...CHECK OUT THE RIVERS AND LAKES WEB PAGE
LINKED FROM WEATHER.GOV/ABERDEEN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

MNZ039-046-SDZ003>005-007>011-015>017-019>023-033>037-045-048-051-
011000-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-MARSHALL-ROBERTS-
WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-CLARK-CODINGTON-GRANT-
HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO-
453 AM CDT THU APR 30 2009 /353 AM MDT THU APR 30 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

DORN

In the hours before

Local storm report, Apr 30, 9:38 PM CST, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE ABERDEEN SD
1038 PM CDT THU APR 30 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             3 NW MISSION RIDGE      44.72N 100.83W
04/29/2009  U1.25 INCH       STANLEY            SD   CO-OP OBSERVER

0755 PM     HAIL             7 S MINA                45.34N 98.76W
04/29/2009  E1.00 INCH       EDMUNDS            SD   TRAINED SPOTTER

0840 PM     HAIL             GROTON                  45.45N 98.10W
04/29/2009  E0.75 INCH       BROWN              SD   LAW ENFORCEMENT

1005 PM     HAIL             3 SE EDEN               45.59N 97.38W
04/29/2009  E1.00 INCH       MARSHALL           SD   PUBLIC

1010 PM     HAIL             3 N PICKEREL LAKE STATE 45.55N 97.28W
04/29/2009  E1.00 INCH       DAY                SD   PUBLIC

&&

WFO ABR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Brown

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Brown County, 1.91 mi E of Tacoma Park to 9.76 mi NW of Putney
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
45.534, -98.211

Flood, Spink

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Spink County, 3.67 mi NE of Redfield to 2.11 mi W of Brentford
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
44.911, -98.472

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2009Every state in 2009This day in weather historyWarnings in South Dakota, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 174707, 174708.